Ask a doctor

Drooping Eyelid Caused by Error or Allergic Reaction?

I've had Botox 5 times and 3 of those times I had drooping eyelid. The last time very serious and lasted for 4 months. Could I be allergic, or is it more likely an error by the doctor administering it?

Doctor Answers 5

Droopy eyelids

Drooping eyelid is caused not by an allergy but the Botox affecting muscles that are responsible for your eyelid movement. Your injector may have injected these muscles or the product diffused too much. 

Is my eyelid droop after Botox due to an allergy?

It is highly unlikely that your eyelid droop is due to an allergic reaction...

A droopy upper eyelid may occur if the Botox is injected too close to your eyelid-elevating muscle, the Levator Palpebra Superioris. In such a scenario, the Botox will diffuse inadvertently onto the Levator muscle and cause an eyelid droop. A lower dose typically diffuses onto the Levator muscle and so the other good news is that the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months, and may in fact resolve in less than a month. Note, however, that if the eyelid droop occurred shortly after injection (i.e. within 3-4 days), then your eyelid Levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for 1-2 months or more...

On a side note, you may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping. During your consultation, your injecting physician should rule out both of these scenarios to ensure you are an appropriate candidate for Botox... Your thyroid disease is not a contraindication to Botox or to the treatment of your eyelid droop, which brings me to my next point...

A droopy upper eyelid due to Botox can be treated with Apraclonidine (aka Iopidine) eye-drops. These eye-drops are commonly used to improve Gluacoma – a condition of high “eye ball pressure”. However, besides lowering the pressure in the eye, Apraclonidine causes the Muller muscle in the upper eyelid to contract and lift the upper eyelid about 2mm.The usual dose of Apraclonidine 0.5% is 1-2 drops, 3 times per day until the Botox wears off. (Note, make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out.) Apraclonidine should be used with caution in patients taking Beta-blocker eye drops (ex – Timolol), or certain pills for high blood pressure (such as Beta-blockers), Digoxin, and those taking MAO inhibitors (ex – Phenelzine) for Depression. Be sure your prescribing physician also discusses the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

When it comes to Botox, I would recommend seeking, at the very least, the services of an experienced physician injector. I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein. So, what kind of physician should be injecting your Botox? As an Aesthetic-trained Plastic Surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy as I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.

Good luck.

Dr Markarian

Sounds like poor placement

I would definitely suggest trying a new injector, preferably a dermatologist or plastic surgeon that does a lot of injections. If the botox is diluted too much it can diffuse to the wrong areas. If you had facial plastic surgery, it change change the diffusion as well. I hope this resolves quickly for you.

William Groff, DO
San Diego Dermatologist
5.0 out of 5 stars 29 reviews

Don't go to someone who regularly drops your eyelid with Botox

Dear MsKarenj

They say that once is an accident, twice is a coincidence but three times is a problem. In my recent BOTOX treatments, I had one patient with a slight upper eyelid weakness that lasted about two weeks. Your injector is regularly dropping your eyelid. The real question is why are you still going to this person?

Please find a reputable doctor who will treat you and not drop your eyelid. Maybe it is worth paying a little more and getting a doctor who knows what they are doing.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 20 reviews


It sounds like this is associated with the botox injections.  Allergy is unlikely.  You should consider using a different injector next time to see if your results are different.

Edmond A. Zingaro, MD
San Francisco Plastic Surgeon
4.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.